Texas, 2003

Tornado and Flash Flooding in Texas, September 25, 2003

September 25, 2003 · NWS MAF · 7 events in 6 counties and zones

Very moist atmospheric conditions, a cold front, and sufficient upper level dynamics resulted in a broad band of moderate to occasionally heavy rainfall which developed over the Trans Pecos region of West Texas during the morning hours, and moved from southwest to northeast across the Permian Basin throughout the day. Strong convection embedded within the large precipitation shield resulted in…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Very moist atmospheric conditions, a cold front, and sufficient upper level dynamics resulted in a broad band of moderate to occasionally heavy rainfall which developed over the Trans Pecos region of West Texas during the morning hours, and moved from southwest to northeast across the Permian Basin throughout the day. Strong convection embedded within the large precipitation shield resulted in flash flooding. A weak, but damaging, tornado struck near Colorado City during the early afternoon. The tornado developed as a narrow line of non-supercellular thunderstorms formed within the rain shield near the surface cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 25, 1:45 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 25, 1:45 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 AM CDT THU SEP 25 2003

.SHORT TERM...
AT THE SURFACE...THE COLD FRONT IS STILL MOVING SOUTH THIS MORNING
BUT FAIRLY SLOWLY.  PRESSURE RISES OF UP TO 4MB/3HRS WERE SEEN AT
05Z IN SOUTHEASTERN NEW MEXICO...BUT THIS WAS PROBABLY CONTAMINATED
BY CONVECTION IN THE AREA.  FRONT WILL CONTINUE TO SAG SOUTHWARD
THROUGH THE MORNING HOURS BEFORE STALLING SOUTHWEST OF THE PECOS
RIVER IN THE AFTERNOON...AND WILL ACT AS A FOCUS FOR CONVECTION FOR
MOST OF THE DAY.  ONGOING CONVECTION MAY WORK OVER THE ATMOSPHERE
IN SOUTHEASTERN NEW MEXICO...AND THAT COULD DECREASE COVERAGE OF
CONVECTION DURING THE MORNING HOURS.  MOISTURE WILL BE AMPLE
THROUGHOUT THE DAY AS SOUTHERLY FLOW SOUTH OF THE FRONT WILL
CONTINUE TO BRING MOISTURE NORTHWARD.  ALOFT A SHEAR AXIS WILL
CONTINUE TO HANG AROUND AS WELL FURTHER ENHANCING CHANCES FOR
PRECIPITATION.  ALL THIS TO SAY THERE WILL NOT BE MUCH CHANGE TO
THE GOING FORECAST FOR THE FIRST 12 HOURS TODAY AS FAR AS
PRECIPITATION IS CONCERNED.  MAY ADJUST THE HIGHS UPWARD A LITTLE
FOR TODAY...ESPECIALLY AS ONE MOVES SOUTH IN THE CWA.  THE CAA
ADVECTION INTO OUR AREA DOES NOT LOOK AS STRONG AS PREVIOUSLY
THOUGHT WITH TEMPERATURES STILL IN THE LOWER 70S IN LUBBOCK AT
230AM.

WILL RAMP POPS DOWN DURING THE NIGHT-TIME HOURS AS PREVIOUS FORECAST
SHOWED.  FRONT WILL BE SOUTH OF THE TRANS PECOS AREA...AND WILL KEEP
CHANCE POPS MAINLY OVER TERRELL COUNTY OVERNIGHT.  SOUTHERLY FLOW
SHOULD START BACK UP DURING OVERNIGHT HOURS.

&&

.LONG TERM...
WEST TEXAS/SE NEW MEXICO STUCK BETWEEN WEST COAST UPPER RIDGE AND
GREAT LAKES TROUGH.  UPPER RIDGE TRIES TO BUILD INTO THE AREA BY
SUNDAY BUT APPEARS ON THE WEAK SIDE.  MRF STRETCHES THIS RIDGE ACROSS
THE SOUTHEASTERN U.S. BY TUESDAY.  OVERALL NO SIGNIFICANT CHANGE IN
THE UPPER PATTERN.

AT THE SURFACE A RETURN TO SOUTH WINDS WILL AID THE WARMUP ON FRIDAY
AS ANOTHER TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS.  ETA INDICATES
THIS TROUGH WILL DRAG ANOTHER FRONT DOWN INTO THE AREA SATURDAY...
APPEARING TO HANG UP ACROSS THE PERMIAN BASIN DURING THE DAY AND THEN
PUSHING THROUGH THE REST OF THE AREA OVERNIGHT.  AVN IS NOT QUITE AS
CLEAR WITH THIS FEATURE.  EARLIER MEX GUIDANCE SHOWED A SHARP TEMP
DROP MONDAY... BUT THIS DISAPPEARED WITH LATEST RUN... SO MODELS
SEEM TO STRUGGLING WITH FRONTAL PASSAGES.

MAY BE SOME STORMS AROUND WITH FROPA BUT NO GREAT PRECIP CHANCES
THROUGH THE REST OF THE FORECAST.  MODELS DO DEVELOP SOME RAIN OVER
THE SOUTH FRIDAY AND THIS ALREADY COVERED WITH LOW POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 79 61 87 62 85 / 50 20 00 00
CNM 79 59 91 61 88 / 40 20 00 00
MRF 75 56 80 55 82 / 40 30 10 00
FST 81 62 89 63 86 / 50 30 10 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

20/72
Hazardous weather outlook, Sep 24, 1:38 PM CST, 15 hours 37 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST FROM THE DAVIS
MOUNTAINS TO LOWER TRANS PECOS...SOUTH THROUGH THE BIG BEND REGION
THIS EVENING.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...AN ISOLATED THUNDERSTORM OR TWO COULD STRENGTHEN ENOUGH
TO PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A FORT
DAVIS TO IRAAN LINE.

LATER TONIGHT...A COLD FRONT WILL ENTER THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AS IT MOVES
SOUTH INTO THE AREA.  THUNDERSTORMS WILL BE MORE WIDESPREAD ALONG THE
FRONT...AND AN ISOLATED SEVERE THUNDERSTORM OR TWO CAPABLE OF LARGE
HAIL OR DAMAGING WINDS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Pecos

When
September 25, 5:15 AM CST to 7:30 AM CST
Where
Pecos County, 3 mi N of Coyanosa
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

The intersection of Farm to Market Roads 1776 and 1450 was closed due to high water.

Flash Flood, Midland

When
September 25, 8:45 AM CST to 11:00 AM CST
Where
Midland County, Midland
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Flash flooding resulted two to three feet of water in some city streets. Motorists reported high water up the hoods of cars. No reports of disabled vehicles were receive, and there were no injuries.

Flash Flood, Upton

When
September 25, 9:15 AM CST to 11:30 AM CST
Where
Upton County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Heavy rainfall resulted in flash flooding of several highways across the northern parts of Upton County. Highway 329 was closed due to high water nineteen miles northwest of Rankin. High water in Nine Mile Draw flooded Highway 349 nine miles north of Rankin. Flash flooding was also reported in the city streets of Midkiff at 09:55 CST.

Flash Flood, Reagan

When
September 25, 10:07 AM CST to 12:00 PM CST
Where
Reagan County, 36 mi NW of Big Lake
Reported by
GENERAL PUBLIC
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing over Farm to Market Road 2401.

Flash Flood, Howard

When
September 25, 11:30 AM CST to 1:30 PM CST
Where
Howard County, Big Spring
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Flash flooding in the city streets of Big Spring resulted in a dangerous situation for motorists. Local authorities reported "numerous" vehicles stalled in up to three feet of flowing water in city streets. Rescue workers removed several people from vehicles which were submerged up to the windshields in the flood waters. No injuries were reported.

Tornado, Mitchell

When
September 25, 12:50 PM CST to 12:55 PM CST
Where
Mitchell County, Colorado City
Rating
F1
Path length
1 mi
Path width
30 yd
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -100.850

A tornado developed along Farm to Market Road 1983 just west of Colorado City, approximately one half mile south of Interstate Business 20. The tornado initially moved northwest, and produced light damage to two mobile homes along 1983. An eyewitness who observed the tornado during its early stages described the tornado as a tall and narrow vortex which lofted debris approximately 200 feet into the air. The tornado began moving west along Interstate Business 20. Part of the roof was blown off of the KVCM-KAUM Radio station. The tornado then strengthened as it moved through a rural residential neighborhood immediately south of Business 20. A house west of the radio station lost part of its roof, a car port, and a storage barn. Two campers were destroyed at this residence, with one being deposited southeast of its original location. Utility poles and trees were also damaged. F1 damage was sustained to the next house along the path to the west. Tornadic winds damaged the garage door of this well built home on the northeast corner of the structure. After the garage door was compromised, high speed winds (estimated between 90 and 100 MPH) entered the remainder of the structure, and the roof blew off. Large pieces of roof debris knocked down utility poles, damaged large trees, and moved vehicles located downwind of the house. The adjacent house to the west was also sustained damage from flying debris. A home owner two houses further west observed the the tornado, and fled in his vehicle on Business 20. He observed the dissipation of the debris-filled tornado, and watched as large pieces of roof were deposited on his property causing additional minor damage.

Flash Flood, Mitchell

When
September 25, 12:56 PM CST to 2:00 PM CST
Where
Mitchell County, Colorado City
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Local law enforcement officials reported high water flowing in many city streets as a result of flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374348, 5374349, 5374346, 5374290, 5374347, 5374350, 5374351.